0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Continuation of Clozapine After Priapism
RAJSHREE N. BONGALE, M.D.; JANET L. TEKELL, M.D.; GAYLE E. HARAGUCHI, M.D., Ph.D.; ERIKA M. NAVARRO, M.D.
Am J Psychiatry 2001;158:2087-2087. doi:10.1176/appi.ajp.158.12.2087

To the Editor: A total of 15%–45% of all cases of priapism are caused by medications, and psychotropic drugs are the most common offenders (1).In addition to trazodone, chlorpromazine, and thioridazine, clozapine has also been cited as a causative agent. Central α1-adrenergic blockade is the mechanism thought to mediate this side effect. Most patients with priapism, as described in the literature, were not rechallenged with clozapine after experiencing an episode of priapism. However, clozapine is often the treatment of last resort for patients with extremely refractory psychosis; we found in the literature two reports of reexposure to clozapine after occurrence of priapism. One patient had two recurrences of priapism when he began taking lower doses of clozapine (2). The other patient remained free of psychosis and priapism for 2 weeks after clozapine was reinitiated. He then became noncompliant with CBC monitoring, and clozapine was discontinued (3). We report a case of successful, long-term continuation of clozapine for a treatment-resistant schizophrenic patient after an episode of clozapine-related priapism.

Mr. A was a 25-year-old Hispanic man who suffered from unrelenting paranoia, hallucinations, and negative symptoms. Trials of traditional neuroleptics, risperidone, and olanzapine were attempted. Risperidone was discontinued after one episode of priapism and poor response to treatment. Olanzapine was only minimally effective. When he was taking clozapine, 400 mg/day, Mr. A showed remarkable improvement and was able to seek and maintain employment.

Ten months into treatment, Mr. A had a painful, prolonged erection that lasted 33 hours. Nonsurgical methods were unsuccessful in relieving his discomfort. Placement of a cavernosal glandular shunt was required for detumescence. After Mr. A had recovered, various antipsychotic treatment options were offered to him. Both he and his family felt that the benefits of clozapine outweighed the risk of priapism. Given the refractory nature of his illness as well as the severity of his symptoms at decompensation, he continued to take clozapine at one-half the original dose. Except for one episode of noncompliance and subsequent decompensation, Mr. A has continued to do well and has had only residual negative symptoms. The previous episode of priapism resolved, and Mr. A has reported no recurrence of priapism in over a year.

While discontinuation of the causative drug is the usual recommendation for serious side effects such as priapism, patients taking clozapine frequently have severe symptoms not ameliorated by use of other medications. In such cases, a careful risk-benefit assessment involving the patient and significant others may indicate that continuation of the causative agent is the best choice. To our knowledge, this is the first report of successful, sustained clozapine continuation with no recurrence of priapism in a patient with a history of clozapine-associated priapism.

Thompson JW Jr, Ware MR, Blashfield RK: Psychotropic medication and priapism: a comprehensive review. J Clin Psychiatry  1990; 51:430-433
[PubMed]
 
Seftel AD, Saenz de Tejada I, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146-148
[PubMed]
 
Moinfar N, Goad S, Brink DD, Klinger RL: Clozapine-related priapism (letter). Hosp Community Psychiatry  1994; 45:1044
[PubMed]
 
+

References

Thompson JW Jr, Ware MR, Blashfield RK: Psychotropic medication and priapism: a comprehensive review. J Clin Psychiatry  1990; 51:430-433
[PubMed]
 
Seftel AD, Saenz de Tejada I, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146-148
[PubMed]
 
Moinfar N, Goad S, Brink DD, Klinger RL: Clozapine-related priapism (letter). Hosp Community Psychiatry  1994; 45:1044
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 5

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 32.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Clozapine Safety, 40 Years Later. Curr Drug Saf Published online Apr 28, 2014.;